Alert archive / Oregon / Flood Watches in 2021
Flood Watch 3, NWS Medford, OR
NWS Medford, OR issued this flood watch at Feb 3, 2021, 1:15 AM PST for Coos County, Curry County, Douglas County, Oregon. It was in force for 7 min.
The area
The counties it named.
The facts
- Issued
- Feb 3, 2021, 1:15 AM PST (09:15 UTC)
- Expired
- Feb 3, 2021, 1:22 AM PST
- In force
- 7 min
- Issued by
- NWS Medford, OR
- Flood severity
- None
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 9.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1550 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
482 WGUS66 KMFR 030915 FFAMFR URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Medford OR 115 AM PST Wed Feb 3 2021 ORZ021-031715- /O.NEW.KMFR.FA.A.0003.210203T0915Z-210204T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ South Central Oregon Coast- 115 AM PST Wed Feb 3 2021 ...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... The National Weather Service in Medford has issued a * Flood Watch for a portion of southwest Oregon, including the following area, South Central Oregon Coast. * Through Thursday morning * The river is expected to remain at action stage, but remain below flood stage, through Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not enter or cross flowing water or water of unknown depth. Stay away or be swept away. River banks and culverts can become unstable and unsafe. A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ SBN
1 follow-up statement
821 WGUS66 KMFR 030922 FFAMFR Flood Watch National Weather Service Medford OR 122 AM PST Wed Feb 3 2021 ORZ021-031030- /O.CAN.KMFR.FA.A.0003.000000T0000Z-210204T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ South Central Oregon Coast- 122 AM PST Wed Feb 3 2021 ...FLOOD WATCH IS CANCELLED... The Flood Watch for a portion of southwest Oregon, including the following area, South Central Oregon Coast has been cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ SBN
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this flood watch went out at Feb 2, 9:10 PM PST, 4 hours 5 minutes earlier.
Area forecast discussion, Feb 2, 9:10 PM PST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Medford OR
910 PM PST Tue Feb 2 2021
.SHORT TERM...A low pressure center is located off the Washington
coast and will shift south along the coast tonight, then inland
Wednesday morning. This system will bring a front out of the north
with cold advection. Expect a round of rain and lower elevations
snow across the area. Current radar imagery shows bands of
precipitation moving into western portions of the area this
evening while snow levels have lowered to around 3000 feet and
locally lower. Models continue to support snow levels lowering to
2000 feet tonight and down to 1500 feet for a period late tonight
and Wednesday morning. Precipitation will increase tonight and
Wednesday morning as the low moves down the coast and sends
moisture into the area.
We have issued a winter storm warning above 2500 feet for areas
west of the Southern Oregon Cascades in eastern Douglas, eastern
Curry, Josephine and Jackson Counties and above 3000 feet west of
the Scott Valley in western Siskiyou County due to the potential
for heavy snow accumulations tonight through Wednesday morning.
The HREF and other high resolution models support 1 inch per hour
snowfall rates possible for lower passes along Interstate 5 from
around 2 AM through 7 AM and across the Southern Oregon Cascade
passes and over Siskiyou Summit from around 4 AM through 8 AM.
Lower valleys may see a rain snow mix or a period of wet snow
early Wednesday morning when the heaviest precipitation and
coldest conditions are expected. However snowfall accumulations
are not expected below 1500 feet elevation due to slightly warmer
air temperatures and warmer ground temperatures.
For additional details on this system, please see the winter storm
warnings and advisories (WSWMFR) and the previous discussion.
&&
.AVIATION...For the 03/00Z TAFs...A moist, cold front will move
inland this evening through Wednesday morning, bringing gusty
winds and widespread MVFR cigs/vis with areas of IFR as well as
widespread terrain obscurations. Conditions will gradually improve
to VFR late Wednesday morning into Wednesday afternoon with
partial mountain obscurations. There's a chance for low level wind
shear at Roseburg early Wednesday morning, but confidence was not
high enough to include it in the forecast at this time. -CC
&&
.MARINE...Updated 800 PM PST Tuesday 2 Feb 2021...A cold front
will move onshore tonight, bringing moderate southwest winds and
steep to very steep seas to the area. Winds will diminish after the
front moves inland tonight, but steep to very steep seas will
persist into Wednesday night. Offshore high pressure will build
Wednesday along with a trough near the coast, and this will produce
gusty north winds and steep seas across the area, especially south
of Cape Blanco. These conditions will persist through the weekend.
Stockton/Smith
&&
.PREV DISCUSSION... /Issued 244 PM PST Tue Feb 2 2021/
SHORT TERM DISCUSSION...Through Thursday morning...Low pressure
near Vancouver Island will move south, making its way inland
around Portland, then move into southern Idaho. The low will bring
a front out of the due north with fairly strong mid-level cold
air advection and an average PW for a storm of this trajectory
and time of year. Models have been incrementally compressing the
timeframe for when the heaviest precipitation will move through,
which is roughly between 1 AM and 7 AM PST. With the strong cold
air advection and heaviest precipitation coming at night, low
elevation snow cannot be ruled out. Have dropped snow levels with
the Winter Weather Advisory to 1500 feet. This has brought
slightly increased snow amounts to areas already included in the
advisory and has caused Hayes Hill and Jacksonville Hill to now be
included.
Also added California zone 82 to the Winter Weather Advisory. This
is because 3-5 inches of snow is forecast to fall along route 89,
which has already received a large amount of snow. Confidence is
not high that this much snow will fall, but the existing snow and
eastward trend of where the most moisture is has prompted its
inclusion. Also added was the Shasta valley from Gazelle north
along I-5. There is moderate to high confidence that the west side
of the valley will receive advisory level snow, the eastern half
may be slightly less likely.
The compression of when the heaviest precip moves through also
means that 1"/hr precipitation rates will be possible. At Siskiyou
Summit the NBM suggests the probability of these heavier rates
are around 80%. These heavy precip rates are most likely between
Siskiyou Summit and the eastern edge of Curry County. This puts
the Illinois Valley and route 199 under the bullseye for heavy
rates in the most recent three HREF runs. Here, localized wet
snow may mix down to valley floor Wednesday morning, but we are
not expecting it to accumulate. This also can't be totally ruled
out for the Rogue valley, but the probability of it happening is
low-to-very low.
Winds with this front have steadily come down with time. That
said, gusty winds will still occur along the coastal headlands
and higher terrain in the region.
Rain and snow showers will taper off fairly quickly Wednesday
afternoon, but we suspect the area will retain a fair amounts of
cloud cover. How much this cloud cover effects fog formation
Wednesday night and Thursday morning is probably minimal because
of the amount of moisture in the area and cold air that can settle
forming an inversion.
LONG TERM...Thursday February 4th through Tuesday February
9th...Compared to recent weeks, the extended forecast will feature
much quieter conditions. Upper level ridging builds over the
eastern Pacific Ocean Thursday and persists through at least the
weekend. This will shift the storm track well to the north, with
the Pacific Northwest under northwest flow on the back side (east
side) of the ridge. This pattern will lead to stable conditions
with mostly dry weather persisting through at least the start of
the weekend. Valley fog and low clouds will be common at night and
during the morning hours, especially west of the Cascades but
freezing fog will be possible east of the Cascades as well.
With the area under northwest flow aloft, shortwaves riding over the
ridge will pass through the area on Friday and possibly again on
Sunday. Most of the area will remain dry, although a few hundreths
might get squeezed out across areas north and west of the Umpqua
Divide. For most of the area, these shortwave passages will be
marked by increased mid and upper level cloud cover and an increase
in afternoon breezes.
Upstream of the ridge, in the central Pacific and over Siberia, the
pattern remains active. Lows will continue to batter the western
portion of the ridge, narrowing and weakening it. This will
eventually lead to the breakdown of the ridge with the storm track
returning to the area early to mid week next week. There are still
significant timing differences in the GEFS and EC ensembles, but the
impact is expected to relatively low. The ensemble means are in
fairly good agreement that a shortwave will eventually bring a front
through our area Tuesday. The impacts for now can be summarized as
light rain along the coast and high terrain, and even lighter
amounts of snow with snow levels in the 3500-4000 ft range. /BR-y
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 4 PM PST Wednesday above 1500 feet
in the for ORZ023>030.
Small Craft Advisory until 4 AM PST Thursday for ORZ022.
Hazardous Seas Warning from 4 AM to 4 PM PST Wednesday for
ORZ021.
Small Craft Advisory until 4 AM PST Wednesday for ORZ021.
Small Craft Advisory from 4 PM Wednesday to 4 AM PST Thursday
for ORZ021.
Winter Storm Warning until 4 PM PST Wednesday above 2500 feet in
the for ORZ024>026.
CA...Winter Weather Advisory until 4 PM PST Wednesday above 1500 feet
in the for CAZ080>082.
Winter Storm Warning until 4 PM PST Wednesday above 3000 feet in
the for CAZ080.
Pacific Coastal Waters...Small Craft Advisory until 4 AM PST Thursday for PZZ356-376.
Hazardous Seas Warning from 4 AM to 4 PM PST Wednesday for
PZZ356-376.
Small Craft Advisory until 4 AM PST Wednesday for PZZ350-370.
Small Craft Advisory from 4 PM Wednesday to 4 AM PST Thursday
for PZZ350-370.
Hazardous Seas Warning until 4 PM PST Wednesday for PZZ350-370.
CCThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 8:49 PM PST | Winter Storm Warning | MFR | Curry, Douglas, Jackson, Josephine | 15 hr |
| Feb 3, 1:38 AM PST | River Flood Watch | MFR | Coos, Curry, Douglas | 29 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.